Indiana, 2013

Hail in Indiana, January 28, 2013

January 28, 2013 · NWS LOT · 5 events in 2 counties and zones

Severe thunderstorms developed late in the evening of January 28th producing severe hail across far northwestern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms developed late in the evening of January 28th producing severe hail across far northwestern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 28, 9:12 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 28, 9:12 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
912 PM CST MON JAN 28 2013

.DISCUSSION...
257 PM CST

VERY MILD AND MOIST CONDITIONS WILL CONTINUE TO ADVECT NORTH ACROSS
NORTHERN IL/NORTHWEST IN THIS EVENING...AS THE ATMOSPHERIC RIVER
PROGGED TO STRETCH FROM THE WESTERN GULF OF MEXICO NORTH TO THE OHIO
VALLEY/GREAT LAKES REGIONS ESTABLISHES ITSELF. TEMPS THIS AFTN HAVE
REMAINED IN THE MID/UPR 40S ACROSS THE CWFA WITH A FEW AREAS SOUTH
OF I-80 WARMING INTO THE LOW 50S. DEW PTS HAVE STEADILY RISEN
THROUGHOUT THE AFTN INTO THE LOW/MID 40S. VISIBLE IMAGERY SHOWS
CONSIDERABLE CLOUD COVER ACROSS THE REGION...HOWEVER A SMALL BREAK
IN THE CLOUDS EARLY THIS AFTN DID OCCUR ACROSS NORTHERN IL
STRETCHING NORTH INTO SOUTHEAST WISC AND CENTRAL LK MICHIGAN.

THE WARM FRONTAL BOUNDARY HAS ALREADY PUSHED NORTH TO CENTRAL IOWA
STRETCHING EAST THROUGH CENTRAL IL/IN. SOUTH OF THIS LINE ACROSS
CENTRAL MISSOURI TEMPS HAVE WARMED WELL INTO THE 70S WITH DEW PTS IN
THE UPR 50S...WHICH IS EXCEPTIONALLY RARE FOR LATE JAN. THIS RECORD
WARMTH WILL APPROACH THE CWFA OVERNIGHT...AND PROVIDE THE EXPECTED
RECORD HIGHS FOR TUE ACROSS THE REGION.

OVERNIGHT THE FOCUS REMAINS ON THE INCREASING LLVL MOISTURE AND
POTENT JET. 850MB WINDS WILL STEADILY INCREASE FROM THE
SOUTH/SOUTHWEST TO ARND 30-40KTS...THEN TUE WILL CONTINUE TO
INCREASE. DIRECTIONAL SHEAR WILL BE STEADILY INCREASING THROUGHOUT
THE NIGHT AS ELEVATED INSTABILITY BEGINS TO INDICATE CAPE VALUES
ARND 200-400J/KG BY 09Z TUE. HAVE MAINTAINED MENTION OF CONVECTION
OVERNIGHT. THE OTHER CHALLENGE REMAINS FOR THIS EVENING THROUGH THE
OVERNIGHT...RESIDING WITH POTENTIAL FOR DENSE FOG.

A FEW OBS THIS AFTN CONTINUE TO INDICATE REDUCED VSBYS ARND
1SM...WITH PNT HOVERING ARND 1/4SM. GIVEN THE ADDTL MOISTURE LIFTING
NORTH ADVECTING ACROSS SLOWLY THAWING AND MOIST SFC CONDS...IT
APPEARS AREAS OF DENSE FOG WILL REDEVELOP LATER THIS EVE. THE
CHALLENGE IS WILL BE FALL TO DENSE CRITERIA AND FOR HOW LONG WITH
THE EXPECTED PRECIP. SO HAVE OPTED TO HOLD OFF ON ISSUING A DENSE
FOG AT THIS TIME...GIVEN THE LOWER CONFIDENCE ON PLACEMENT/TIMING.

CONFIDENCE...MEDIUM.

TUESDAY...
TUE APPEARS TO BE THE DAY THAT WILL PRODUCE RECORD TEMPS WITH
GUIDANCE PUSHING HIGHS INTO THE 60S...AND IF SKIES WERE TO THIN
SLIGHTLY TUE AFTN A FEW AREAS ALONG AND SOUTH OF A PONTIAC TO
KANKAKEE LINE COULD WARM TO PSBLY THE MID/UPR 60S.

TEMPS WILL ONLY BE ONE PARAMETER TO BE CONCERNED WITH TUE...AS
ABUNDANT MOISTURE AND IMPRESSIVE LLVL SPEED/DIRECTIONAL SHEAR ARE
POISED TO PUSH OVERHEAD. AT THIS TIME SPC CONTINUES TO HAVE THE
SOUTH/SOUTHEAST PORTIONS OF THE CWFA PROGGED FOR A SLIGHT RISK OF
SEVERE WEATHER TUE. GIVEN SUCH A DYNAMIC AND CONTRASTING AIRMASS
BETWEEN THE WARM/MOIST AND COLD...THIS APPEARS TO BE SUCH AN
ANOMALOUS SETUP THAT IT WOULDN/T BE TOO MUCH OF A SURPRISE FOR
SEVERE WEATHER TO OCCUR. THE LARGEST CONCERN IS FOR DAMAGING
WINDS...ALTHOUGH WITH THE STRONG DIRECTIONAL LLVL SHEAR AND A MOIST
BOUNDARY IN THE VICINITY OF THE CWFA...A FEW THUNDERSTORM CORES
COULD SEE ROTATING UPDRAFTS. WHICH OPENS THE DOOR FOR AN ISOLATED
TORNADO TUE AFTN. WHILE THE FIRST HALF OF TUE LOOKS TO BE
QUIET...THINGS WILL RAPIDLY CHANGE FOR THE AFTN/EVE HOURS AS THE
SHORTWAVE APPROACHES FROM THE WEST.

THE OTHER CHALLENGE FOR TUE/TUE NGT WILL BE ON THE POTENTIAL
FOR HEAVY RAINFALL...WHICH COULD LEAD TO FLOODING. GUIDANCE
CONTINUES TO SHOW SOME CORRECTIONS WITH RESPECT TO THE AXIS OF
HIGHEST PRECIP TOTALS...HOWEVER IT APPEARS TO BE ZEROING IN ON A
CENTRAL IL/IN STRETCHING NORTH THROUGH NORTHEAST IL/NORTHERN IN.
THE COMBINATION OF THE ATMOSPHERIC RIVER...PWAT VALUES PROGGED TO
APPROACH 1.5" WHICH ENSEMBLES SUGGEST IS 5 TO 6 SIGMA ABOVE
CLIMO...HAVE OPTED TO PROCEED WITH A FLOOD WATCH. FURTHER
COMPLICATING THE FLOODING POTENTIAL WILL BE THE STILL MOIST TOP FEW
INCHES OF SOIL. WHILE IT APPEARS THE TOP FEW INCHES OF SOIL WILL
THAW...IT DOESN/T APPEAR THE ENTIRE COLUMN WILL THAW. WHICH WILL
FURTHER EXACERBATE THE RUNOFF OR PONDING CONCERNS. AT THIS TIME
GUIDANCE POINTS TOWARDS QPF TOTALS OF ARND 1.00" ALONG AND NORTHWEST
OF A LASALLE TO LAKE COUNTY IL LINE. EAST OF THIS LINE FORECAST
PRECIP TOTALS RAMP UP TOWARDS 2 INCHES. AT THIS TIME THE HIGHEST
RAINFALL TOTALS APPEAR TO BE ALONG AND EAST OF A FORD COUNTY IL TO
LAKE COUNTY IN.

FRONTAL PASSAGE HAS SLOWED SLIGHTLY WITH THE LATEST
GUIDANCE...ARRIVING ACROSS THE NORTHWEST CWFA ARND 00Z
WED...APPROACHING THE CENTRAL CWFA BY 6-9Z...AND SHOULD EVENTUALLY
PUSH THROUGH THE FAR SOUTHEAST CWFA BY 12Z WED.

CONFIDENCE...MEDIUM/HIGH.

WEDNESDAY THROUGH SUNDAY...
A RETURN TO WINTER IS POISED TO SLIDE BACK ACROSS THE REGION WED AND
CONTINUE THROUGH AT LEAST FRI...WITH A GRADUAL MODERATION SAT/SUN.

HIGH AMPLITUDE ANOMALOUS 500MB RIDGE WILL STEADILY PIVOT EAST...AS A
DEEP TROUGH SLOWLY SLIDES EAST ACROSS THE GREAT LAKES WED AND
LINGERS THROUGH THE FIRST HALF OF THE WEEKEND. FURTHER WEST A PAC-NW
RIDGE CONTINUES TO BE ADVERTISED TO WEAKEN THROUGHOUT THE NEXT FEW
DAYS...WHICH MAY AID IN FURTHER DE-AMPLIFICATION OF THE GREAT LAKES
TROUGH BY SAT/SUN.

MUCH COLDER AIR WILL CONTINUE TO ADVECT ACROSS THE GREAT LAKES
REGION...AS A POTENT THERMAL TROUGH OF -18 TO -20 DEG C CONTINUES TO
PUSH OVERHEAD THUR. GUIDANCE HAS INDICATED SOME WEAKENING IN THE
POTENCY OF THE COLD AIR. MUCH COLDER AIR WILL BE DISPLACED TO THE
NORTH ACROSS THE UPPER MIDWEST/NORTHERN GREAT LAKES...WHERE -24 TO
-26 DEG C AIR AT 850MB IS PROGGED. THIS IS RATHER IMPRESSIVE GIVEN
HOW ANOMALOUSLY WARM TUE WILL BE TO TRANSITION IN A 48HR PERIOD FROM
WARM/MOIST TO ARCTIC AIR THUR. IN THE LATER PERIODS CONFIDENCE
REMAINS HIGH THAT TEMPS WILL SLOWLY MODERATE BACK TO
SEASONAL...POSSIBLY LEANING ABOVE SEASONAL CONDS BY SUN.

EXTENDED PRECIPITATION FORECAST OUTLOOK...AFTER THE POTENT SHORTWAVE
PROGGED TO TRAVERSE THE REGION CYCLONIC FLOW APPEARS TO LINGER
THROUGH THUR NGT. THEN FOR FRI/SAT ANTI-CYCLONIC FLOW WILL BEGIN TO
PUSH THE PROLONGED WRAP-AROUND MOISTURE TO THE NE OF THE CWFA. THERE
APPEARS TO BE A WEAK VORT MAX THAT MAY ROTATE AROUND THE 500MB
VORT...AND SLIDE ACROSS THE UPPER MIDWEST TOWARDS THE CWFA WED/THUR.
GUIDANCE SUGGESTS THAT ENOUGH LIFT COULD BE AROUND IN THIS TIMEFRAME
TO PUSH PARCELS INTO THE DGZ...WARRANTING SOME LIGHT ACCUMS WED TO
EARLY THUR. THEN DRY AIR PUSHES IN FOR THE WEEKEND WITH THE
AFOREMENTIONED TEMPS RETURNING TO SEASONAL CONDS.

CONFIDENCE...MEDIUM/HIGH.

BEACHLER

&&

.CLIMATE...
330 AM CST

THE FOLLOWING RECORDS COULD BE IN JEOPARDY WITH THE UPCOMING WARM
SPELL TUESDAY...

                JANUARY 29            ALL TIME JANUARY
            HIGH       WARM LOW         RECORD HIGH
ROCKFORD  55 (1914)    35 (1989)    63 (1/8/2008, 1/31/1989)

CHICAGO   59 (1914)    38 (1924)    67 (1/25/1950)

IZZI

&&

.HYDROLOGY...
353 AM CST

USGS ANALYSIS OF STREAM FLOW ACROSS THE CWA INDICATES THAT
STREAM FLOW IS CERTAINLY BELOW AVERAGE OVER THE CWA...THOUGH LESS
SO OVER THE IROQUOIS...KANKAKEE...AND VERMILION RIVER BASINS
THAN SOME OF THE BASINS FARTHER NORTH. WIDESPREAD 1 TO 2 INCH
RAINFALL TOTALS APPEAR LIKELY NOW OVER MUCH OF THE REGION AS THE
UPPER TROUGH HAS SLOWED DOWN. LOCALIZED TOTALS OVER 3 INCHES COULD
OCCUR...PARTICULARLY WITH THE MORE INTENSE THUNDERSTORMS. THE
HEAVY RAINFALL AXIS MAY EXTEND FARTHER NORTHWEST AND ENCOMPASS THE
CHICAGO AREA FARTHER WEST INTO NORTH CENTRAL ILLINOIS...RAISING
CONCERNS FOR FLOODING ON ALL AREAS RIVERS.

THIS HEAVY RAIN WOULD BE FALLING ON FROZEN GROUND WITH VERY DEEP
FROST DEPTHS. A CHECK OF SOIL TEMPS HERE AT THE WFO THIS MORNING
SHOWS FREEZING TEMPS DOWN TO THE 40 INCH DEPTH WITH SOIL TEMPS IN
THE MID TO UPPER 20S DOWN TO 20 INCHES. THE RECORD WARMTH TUESDAY
WILL LIKELY ONLY AFFECT THE UPPER MOST SOIL DEPTH WITH MUCH LOWER
THAN AVERAGE INFILTRATION RATES DUE TO THE DEPTH OF FROST
LINE...SO GREATER RUNOFF WILL DRAMATICALLY INCREASE THE THREAT OF
FLOODING DESPITE THE LOWER THAN AVERAGE STREAM FLOW.

RIVER ICE SPOTTER REPORTS FROM 1/24 INDICATE THAT THERE IS A GREAT
DEAL OF ICE COVERAGE ON THE IROQUOIS AND KANKAKEE RIVERS...AND
THIS IS LIKELY THE CASE ON OTHER STREAMS/RIVERS AS WELL. THE
COMBINATION OF RECORD WARMTH AND RAPIDLY INCREASING STREAM FLOW
COULD RESULT IN A HEIGHTENED RISK OF ICE JAM FLASH FLOODING AS ICE
BECOMES DISLODGED AND SIGNIFICANT ICE FLOW BEGINS.

WHILE STREAM FLOW IS BELOW TO MUCH BELOW AVERAGE...THERE IS A
GREAT DEAL OF UNCERTAINTY AS TO HOW MUCH OF A MITIGATION THAT WILL
BE TO THE FLOOD THREAT. ORDINARILY RAINFALL OF THE MAGNITUDE THAT
IS BEING FORECAST IN JANUARY WOULD RESULT IN MAJOR AND POTENTIALLY
DEVASTATING FLOODING...AND WHILE ABNORMALLY LOW STREAM FLOW WILL
MITIGATE THE FLOOD THREAT SOMEWHAT THERE STILL IS POTENTIAL FOR
MAJOR FLOODING. IF FORECASTS REMAIN ON TRACK WITH CURRENT THINKING
THEN FLOOD WATCHES WILL LIKELY BE POSTED FOR MUCH OF THE REGION
FOR TUESDAY AFTERNOON AND NIGHT.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* LIFR CIGS AND VSBY SPREADING ACROSS THE AREA NEXT 1-2 HRS.

* ISOLATED SHRA/TSRA POSSIBLE AFTER 04Z...SHRA LIKELY AFTER 06Z
  WITH EMBEDDED THUNDER...COVERAGE/INTENSITY DECREASES AFTER ABOUT
  10Z. LIFR VSBY MAY IMPROVE SOMEWHAT WITH THE PRECIP.

* LIFR CIGS AND MAYBE EVEN VSBY POSSIBLE IN MIST/DRIZZLE TUESDAY
  MORNING WITH IMPROVEMENT TO MVFR POSSIBLE BY EARLY AFTERNOON.
  VARIABLE IFR/MVFR ALSO POSSIBLE EARLY AFTERNOON.

* HIGH CHANCES FOR SHRA/TSRA ARRIVE LATE AFTERNOON AND EARLY
  EVENING...TIMING MAY CHANGE SOMEWHAT BUT FEEL 23-02Z IS THE BEST
  WINDOW FOR HEAVIEST ACTIVITY BUT SHRA/TSRA MAY CONTINUE TIL
  AROUND 06Z.

MDB

//DISCUSSION...UPDATED 03Z...

LIFR CIGS/VSBY CONTINUE TO SPREAD NORTHWARD AHEAD OF AN
APPROACHING WARM FRONT. RADAR MOSAIC SHOWS SCATTERED SHRA/ISOLD
TSRA BREAKING OUT FROM EASTERN IOWA INTO CENTRAL ILLINOIS AND
MOVING NORTHEASTWARD. THIS ACTIVITY WILL LIKELY REACH THE TERMINAL
AREA AROUND 04Z WITH COVERAGE EXPECTED TO INCREASE AFTER 06Z. AS
NOTED BELOW...THE PRECIP MAY HELP VSBY IMPROVE SOMEWHAT BUT THIS
MAY TAKE UNTIL THE OVERNIGHT HOURS WHEN PRECIP BECOMES MORE
WIDESPREAD.

FROM 00Z...

QUITE A COMPLEX FORECAST FROM NOW INTO WEDNESDAY WITH CONCERNS
RANGING FROM CIG/VSBY TO THUNDERSTORMS.

THIS EVENING AND TONIGHT...A WARM FRONTAL BOUNDARY IS DEVELOPING
ACROSS NORTHERN MISSOURI AND CENTRAL ILLINOIS EARLY THIS EVENING AS
LOW PRESSURE TAKES SHAPE OVER WESTERN KANSAS. DENSE FOG AND
IFR/LIFR CIGS HAVE DEVELOPED NORTH OF THIS BOUNDARY AND SOUTH OF
THE TERMINALS BUT WILL SLOWLY WORK NORTHWARD THROUGH THE EVENING.
RAIN SHOWERS AND EMBEDDED THUNDERSTORMS WILL ALSO DEVELOP AS A
STRONG LOW LEVEL JET NOSES INTO THE AREA TOWARD 06Z. THE SHOWER
ACTIVITY MAY HELP IMPROVE VSBY TO SOME DEGREE SO HAVE KEPT VSBY
ABOVE 1SM AT THE TERMINALS THROUGH THE OVERNIGHT BUT THE POTENTIAL
FOR LESS THAN 1SM IS POSSIBLE BY MID EVENING. FEEL THAT THE BEST
PERIOD FOR SHRA/TSRA IS FROM AROUND 06Z THROUGH ABOUT 10Z AS THE
LOW LEVEL JET ARRIVES THOUGH SCATTERED SHRA AND MAYBE SOME
ISOLATED THUNDER MAY CONTINUE BEYOND THAT UNTIL 12-14Z OR SO.
LIGHT AND VARIBALE WINDS HAVE TURNED EASTERLY NEAR LAKE MICHIGAN
THANKS TO A LAKE BREEZE BUT THE TREND WILL BE FOR AN EAST-
SOUTHEAST WIND TO SET UP AT ALL SITES THIS EVENING AS THE WARM
FRONT DEVELOPS.

TUESDAY THROUGH MID AFTERNOON...WARM MOIST FLOW WILL CONTINUE
ACROSS THE AREA MONDAY BUT DEEP LAYER MOISTURE WILL DECREASE
DURING THE MID/LATE MORNING HOURS. LOW LEVEL MOISTURE WILL REMAIN
HIGH WITH AN INVERSION IN PLACE SO CIGS LOOK TO REMAIN LIFR WITH
VSBY IFR/MVFR. SOME ASCENT IS EXPECTED ABOVE THE LOW LEVEL
MOISTURE SO DRIZZLE WILL BE POSSIBLE FROM MID TO LATE MORNING.
SOUTH WINDS WILL INCREASE AND BECOME GUSTY AROUND 20 KT AND AM
THINKING THAT THERE WILL BE AT LEAST SOME IMPROVEMENT IN CIGS/VSBY
TOWARD MIDDAY. HAVE RAISED THINGS UP TO MINIMAL MVFR FOR NOW BUT
VARIABLE IFR/MVFR CONDITIONS MAY END UP OCCURRING...ASSUMING THERE
IS IMPROVEMENT. ON THE FLIPSIDE...SCATTERING OF LOWEST CIGS IS NOT
OUT OF THE QUESTION.

LATE AFTERNOON/EVENING TUESDAY...LOW PRESSURE WILL APPROACH FROM
THE SOUTHWEST TUESDAY EVENING AS IT MOVES ALONG A COLD FRONT THAT
WILL BE JUST NORTHWEST OF THE TERMINALS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM SOUTHWEST TO NORTHEAST AS THE LOW
ARRIVES. TIMING MAY STILL NEED SOME ADJUSTMENTS BUT EXPECT
ORGANIZED SHRA/TSRA TO AFFECT THE TERMINALS DURING THE LATE
AFTERNOON AND EVENING. THE PEAK PERIOD LOOKS TO BE EARLY IN THAT
TIME FRAME BUT THE FRONTAL BOUNDARY WILL BE SLOW TO MOVE SO
PERIODS OF SHOWERS AND POSSIBLY SOME THUNDERSTORMS MAY LINGER
AFTER 02/03Z UNTIL 06Z IF NOT A LITTLE LATER. STRONG WIND GUSTS
ARE POSSIBLE WITH THESE STORMS EARLY ON BUT CONFIDENCE IN
POTENTIAL AND TIMING IS TOO LOW TO INCLUDE IN THE TAFS RIGHT NOW.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 03Z...

* HIGH CONFIDENCE IN CIG/VSBY TRENDS THROUGH THE EVENING.

* HIGH CONFIDENCE IN ISOLD SHRA/TSRA APPROACHING AFT 04Z THEN
  SHRA/EMBEDDED TSRA LIKELY AFTER 06Z.

* MEDIUM CONFIDENCE IN LIFR CIGS MONDAY MORNING WITH LOW
  CONFIDENCE IN VSBY...MEDIUM CONFIDENCE IN SOME IMPROVEMENT BY
  EARLY AFTERNOON WITH LOW CONFIDENCE IN MAGNITUDE.

* HIGH CONFIDENCE IN SHRA/TSRA OCCURRING LATE TUESDAY
  AFTERNOON/EVENING...MEDIUM-HIGH CONFIDENCE IN TIMING OF
  HEAVIEST/MOST NUMEROUS ACTIVITY.

MDB

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY...RAIN/SNOW BECOMING SNOW...SOME LIGHT ACCUMULATION
POSSIBLE. IFR/MVFR CIGS AND VSBY.

THURSDAY...MVFR/VFR CIGS.

FRIDAY AND SATURDAY...LIGHT SNOW FRIDAY NIGHT INTO SATURDAY WITH
MVFR CIGS AND MVFR/IFR VSBY POSSIBLE.

SUNDAY...VFR.

MDB

&&

.MARINE...
136 PM CST

LOW PRESSURE OVER EASTERN CO THIS AFTERNOON WILL MOVE TO LAKE
SUPERIOR BY TUE AFTERNOON. THIS WILL BRING A SURGE OF UNSEASONABLY
MILD AND HUMID AIR NORTHWARD ACROSS THE GREAT LAKES. STRONG SOUTH
TO SOUTHWEST WINDS WILL DEVELOP TUESDAY INTO TUESDAY EVENING BUT
WARM WIND MAY HAVE A DIFFICULT TIME MIXING DOWN TO THE COLD WATER.
EXPECT THERE WILL BE ENOUGH WIND ALONG THE SHORE TO NECESSITATE A
SMALL CRAFT ADVISORY FOR THE INDIANA SHORES. EXPECT WIDESPREAD
FOG AND POSSIBLY AREAS OF DENSE FOG ESPECIALLY OVER THE SOUTH PART
OF THE LAKE AS VERY WARM HUMID AIR SPREADS OVER THE COLD WATER
SURFACE. HAVE NOT ISSUED A DENSE FOG ADVISORY AT THIS TIME...BUT
AN ADVISORY MAY BE NEEDED LATER TONIGHT.

AS THE LOW MOVES NORTHEAST INTO ONTARIO TUESDAY EVENING A COLD
FRONT WILL MOVE SLOWLY ACROSS LAKE MICHIGAN. A SECOND WAVE OF LOW
PRESSURE MOVING ALONG THE FRONT WILL SLOW DOWN THE PROGRESS OF THE
COLD FRONT. THIS SECOND LOW PRESSURE WILL INTENSIFY AS IT MOVES
TO LAKE HURON BY MIDDAY WEDNESDAY. STRONG WEST WINDS WILL DEVELOP
WEDNESDAY...WITH GALES EXPECTED WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT OVER THE SOUTHERN HALF OF LAKE MICHIGAN. HAVE ISSUED A GALE
WATCH FOR THE SOUTH HALF OF THE LAKE.

STRONG WEST FLOW WILL CONTINUE THROUGH THURSDAY BEFORE DIMINISHING
THIS WEEKEND.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 3 AM TUESDAY.

     FLOOD WATCH...ILZ014-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-
     ILZ039...6 AM TUESDAY TO 6 AM WEDNESDAY.

IN...DENSE FOG ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 3
     AM TUESDAY.

     FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019...6 AM TUESDAY
     TO 6 AM WEDNESDAY.

LM...DENSE FOG ADVISORY...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878 UNTIL 3 AM WEDNESDAY.

     GALE WATCH...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...2 PM
     WEDNESDAY TO 3 AM THURSDAY.

     DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ868 UNTIL 9 PM TUESDAY.

     DENSE FOG ADVISORY...INDIANA NEARSHORE WATERS UNTIL 10 AM TUESDAY.

     DENSE FOG ADVISORY...LMZ743-LMZ744-LMZ745...10 PM TUESDAY TO 3
     AM WEDNESDAY.

     SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...10 AM TUESDAY TO
     10 PM TUESDAY.

&&
Hazardous weather outlook, Jan 28, 4:34 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
434 PM CST MON JAN 28 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292245-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
434 PM CST MON JAN 28 2013 /534 PM EST MON JAN 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LOCALLY DENSE FOG.

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HEAVY DOWNPOURS.
    CLOUD TO GROUND LIGHTNING.
    AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  AREAS OF DENSE FOG HAVE SPREAD NORTH THROUGH CENTRAL ILLINOIS
  AND INDIANA TO JUST NORTH OF THE ILLINOIS AND KANKAKEE RIVER
  VALLEYS. IT IS POSSIBLE THAT THE DENSE FOG MAY SPREAD NORTH TO
  THE INTERSTATE 80 CORRIDOR...ESPECIALLY OVER MORE RURAL AREAS.
  THERE IS A CHANCE THAT THE FOG MAY SPREAD FARTHER NORTH OF I-80
  LATER TONIGHT.

  SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS EVENING
  AND CONTINUE INTO THE OVERNIGHT HOURS...WITH THE GREATEST
  COVERAGE OF THUNDERSTORMS IS LIKELY TO BE NORTH OF INTERSTATE
  80.

  DISCUSSION:

  A WEAK FRONT WILL STALL OUT OVER CENTRAL ILLINOIS AND INDIANA
  WITH DENSE FOG ALONG AND NORTH OF THE FRONT THROUGH TONIGHT AS
  WINDS DIMINISH. FOG SHOULD TEND TO DISSIPATE OVERNIGHT AS WARM
  AIR SURGES NORTH INTO THE REGION AS THE FRONT LIFTS NORTH
  TONIGHT.

  ALSO AS THE FRONT LIFTS BACK NORTH TONIGHT...SCATTERED
  THUNDERSTORMS ARE FORECAST TO DEVELOP. WHILE SEVERE WEATHER
  APPEARS UNLIKELY OVERNIGHT TONIGHT DUE TO WEAK
  INSTABILITY...COLD AIR ALOFT COULD ALLOW FOR SOME SMALL HAIL
  ALONG WITH HEAVY RAIN WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING AND EARLY AFTERNOON
  BUT WILL BECOME MORE LIKELY BY LATE TUESDAY AFTERNOON AND
  EVENING. VERY STRONG WINDS ALOFT AND INCREASING MOISTURE NEAR
  THE SURFACE WILL CREATE AN ENVIRONMENT FAVORABLE FOR SEVERE
  THUNDERSTORMS SHOULD SUFFICIENT INSTABILITY DEVELOP. THE
  GREATEST SEVERE THREAT WILL BE FOR STRONG DAMAGING WINDS...BUT
  AN ISOLATED TORNADO CANNOT BE RULED OUT.

  WHILE THERE IS A RISK OF SEVERE THUNDERSTORMS...THE GREATER
  THREAT TO THE REGION WILL BE FROM HEAVY RAINFALL AND FLOODING.
  WIDESPREAD RAINFALL TOTALS OF ONE TO TWO INCHES APPEAR LIKELY
  WITH LOCALIZED AMOUNTS IN EXCESS OF THREE INCHES POSSIBLE BY
  WEDNESDAY MORNING. RAINFALL OF THIS MAGNITUDE WILL LIKELY RESULT
  IN FLOODING...POTENTIALLY SIGNIFICANT FLOODING.

  THERE IS A CHANCE OF ACCUMULATING SNOW ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-292245-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
434 PM CST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT...ESPECIALLY AFTER
MIDNIGHT.

AREAS OF DENSE FOG ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY TUESDAY INTO TUESDAY NIGHT...SOME MAY BE
SEVERE WITH WIND GUSTS OVER 50 KNOTS POSSIBLE.

AREAS OF DENSE FOG ARE EXPECTED TUESDAY MORNING.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FOR THE INDIANA NEARSHORE WATERS ON TUESDAY MORNING
THROUGH TUESDAY EVENING.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE LIKELY AGAIN
WEDNESDAY THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292245-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
434 PM CST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT...ESPECIALLY AFTER
MIDNIGHT OVER THE SOUTHERN PORTIONS OF THE LAKE.

AREAS OF DENSE FOG ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY TUESDAY INTO TUESDAY NIGHT OVER SOUTHERN
PORTIONS OF THE LAKE. SOME MAY BE SEVERE WITH WIND GUSTS OVER 50
KNOTS POSSIBLE.

AREAS OF DENSE FOG ARE EXPECTED TUESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Special weather statement, Jan 28, 9:02 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
902 PM CST MON JAN 28 2013

ILZ010-019-290345-
LA SALLE IL-LEE IL-
902 PM CST MON JAN 28 2013

...SPECIAL WEATHER STATEMENT...

AT 901 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 13 MILES WEST OF TONICA...MOVING
NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  OGLESBY...            LA SALLE...           PERU...
  TONICA...             UTICA...              GRAND RIDGE...
  OTTAWA...             NAPLATE...            SERENA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4163 8891 4162 8861 4112 8860 4110 8916
      4158 8917 4158 8934 4162 8936
TIME...MOT...LOC 0301Z 242DEG 45KT 4125 8923

MDB
Special weather statement, Jan 28, 10:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1053 PM CST MON JAN 28 2013

ILZ014-022-INZ001-290520-
COOK IL-LAKE IN-WILL IL-
1053 PM CST MON JAN 28 2013

...SIGNIFICANT WEATHER ALEFT FOR EASTERN WILL...SOUTHERN COOK...AND
NORTHERN LAKE COUNTY INDIANA UNTIL 1120 PM CDT...

AT 1052 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRANKFORT...MOVING EAST NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS
STORM.

CITIES AND TOWNS AFFECTED...MATTESON...RICHTON PARK...AND PARK FOREST
AROUND 1100 PM...OLYMPIA FIELDS...FLOSSMOOR...AND HOMEWOOD AROUND
1105 PM...GLENWOOD AND THORNTON AROUND 1110 PM.

OTHER LOCATIONS AFFECTED...
FIRST MIDWEST BANK AMPHITHEATRE...GOVERNORS STATE UNIVERSITY...
INDIANA UNIVERSITY NORTHWEST...PRAIRIE STATE COLLEGE...PURDUE
UNIVERSITY CALUMET...SOUTH SHORE RAIL-CATS BASEBALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4139 8788 4153 8798 4170 8750 4168 8745
      4169 8744 4169 8742 4167 8741 4166 8743
      4165 8742 4163 8735 4152 8729
TIME...MOT...LOC 0452Z 248DEG 33KT 4148 8782

IZZI
Local storm report, Jan 28, 11:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1108 PM CST MON JAN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             PARK FOREST             41.48N 87.69W
01/28/2013  M0.88 INCH       COOK               IL   TRAINED SPOTTER

&&

IZZI
Local storm report, Jan 28, 11:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 PM CST MON JAN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             1 SSE CHICAGO HEIGHTS   41.50N 87.63W
01/28/2013  M1.00 INCH       COOK               IL   PUBLIC

&&

IZZI

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lake

When
January 28, 11:15 PM CST to 11:20 PM CST
Where
Lake County, 0.48 mi SE of Dyer
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
41.494, -87.524

Hail, Lake

When
January 28, 11:25 PM CST to 11:28 PM CST
Where
Lake County, 0.97 mi ENE of Highland
Measured
1 in hail
Reported by
Public
Coordinates
41.554, -87.452

Hail, Porter

When
January 28, 11:43 PM CST to 11:46 PM CST
Where
Porter County, 0.36 mi SE of Willow Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
41.576, -87.176

Hail, Porter

When
January 28, 11:50 PM CST to 11:55 PM CST
Where
Porter County, 1 mi SW of Porter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.610, -87.064

Hail lasted for five minutes and completely covered the ground. Hail size ranged from peas up to quarters.

Hail, Porter

When
January 28, 11:52 PM CST to 11:55 PM CST
Where
Porter County, 2.45 mi E of Ogden Dunes
Measured
0.75 in hail
Reported by
Public
Coordinates
41.626, -87.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429680, 429681, 429682, 429683, 429684.